Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 70, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 12, 2014, 3:30 PM CDT for Newton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2014, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 12, 2014, 4:09 PM CDT
- In force
- 39 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Newton County, TX
The radar
The Ft Polk radar (KPOE), 72 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
502
WUUS54 KLCH 122030
SVRLCH
TXC351-122130-
/O.NEW.KLCH.SV.W.0070.141012T2030Z-141012T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT SUN OCT 12 2014
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES BURKEVILLE...
* UNTIL 430 PM CDT
* AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...10 MILES WEST OF BURKEVILLE...
MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYFLOWER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3109 9356 3101 9360 3086 9382 3088 9387
3095 9386 3104 9388 3116 9376 3116 9355
TIME...MOT...LOC 2030Z 207DEG 31KT 3098 9383
$$
062 follow-up statements
074
WWUS54 KLCH 122050
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT SUN OCT 12 2014
TXC351-122130-
/O.CON.KLCH.SV.W.0070.000000T0000Z-141012T2130Z/
NEWTON TX-
350 PM CDT SUN OCT 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN NEWTON COUNTY...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR MAYFLOWER..MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.
&&
LAT...LON 3116 9355 3108 9356 3101 9360 3099 9373
3108 9384 3116 9376
TIME...MOT...LOC 2050Z 207DEG 31KT 3113 9374
$$
06832
WWUS54 KLCH 122109
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 PM CDT SUN OCT 12 2014
TXC351-122120-
/O.CAN.KLCH.SV.W.0070.000000T0000Z-141012T2130Z/
NEWTON TX-
409 PM CDT SUN OCT 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...
LAT...LON 3116 9356 3108 9356 3101 9360 3099 9373
3108 9384 3116 9376
TIME...MOT...LOC 2110Z 207DEG 31KT 3128 9365
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:58 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 12, 12:58 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1258 PM CDT SUN OCT 12 2014 .DISCUSSION... 18Z TAF ISSUANCE. && .AVIATION... A FEW SHOWERS HAVE FORMED OVER THE REGION MAINLY DUE TO ABUNDANCE MOISTURE AND DIURNAL HEATING. MAINLY JUST SCATTERED CONVECTION EXPECTED ACROSS THE WESTERN AREAS. MVFR AT KAEX THIS MORNING WILL JOIN ALL THE OTHER TAF SITES IN VFR FOR THIS AFTERNOON. PUT TEMPO THIS AFTERNOON FOR EASTERN TAF SITES KAEX...KLFT...AND KARA FOR LOWER VISIBILITY IN TSTMS WHERE THE INSTABILITY IS A LITTLE BETTER. && .PREV DISCUSSION... /ISSUED 1050 AM CDT SUN OCT 12 2014/ DISCUSSION... MID-MORNING SFC ANALYSIS SHOWS THE FRONTAL BOUNDARY STRETCHING FROM SWRN MS THROUGH CNTL LA TO SERN TX...WHICH IS PROGGED TO DISSIPATE OR DRIFT BACK NWD AS A WARM FRONT THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS A WEAK DISTURBANCE ALOFT CROSSING ERN TX ATTM. PWAT/MRH VALUES FROM REGIONAL 12Z SOUNDINGS CAME IN SIMILAR TO OR HIGHER THAN YESTERDAY. THROW ALL THIS TOGETHER AND A RETURN OF SCATTERED SHOWERS AND STORMS IS EXPECTED THROUGH THE REMAINDER OF THE DAY. INHERITED GRIDS/ZONES LOOK FINE WITH MARGINAL TWEAKS NEEDED AT BEST...NO UPDATES PLANNED. 25 PREV DISCUSSION... /ISSUED 721 AM CDT SUN OCT 12 2014/ AVIATION.. A WEAK STATIONARY FRONT EXTENDS THROUGH NATCHEZ TO JUST OFFSHORE GALVESTON...WILL WASH OUT THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL AND EAST CENTRAL LOUISIANA. PREV DISCUSSION... /ISSUED 421 AM CDT SUN OCT 12 2014/ DISCUSSION...WILL PLACE A WEAK NE-SW ORIENTED FRONTAL BOUNDARY FROM NEAR THE LAFAYETTE AREA...THEN EXTENDING SOUTHWEST INTO THE NEAR COASTAL WATERS AND JUST OFFSHORE OF THE TEXAS COAST. BOUNDARY SOMEWHAT DIFFUSE LOOKING AT SURFACE OBS. POSITIONING THIS FEATURE PRIMARILY VIA SATELLITE AND INCREASED SHOWER ACTIVITY ALONG BOUNDARY. FRONT WILL RAPIDLY WASH OUT AFTER SUNRISE WITH MOISTENING SOUTHERLIES RETURNING. TODAY...A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED...PRIMARILY OF THE AFTERNOON VARIETY DURING MAX HEATING. OTHERWISE LOOKING FOR NEAR CLIMO TEMPERATURES ADVANCING INTO THE LOW TO MID 80S. MONDAY...WHAT WILL BE THE STRONGEST FRONTAL PASSAGE THUS FAR THIS SEASON WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. BOUNDARY IS EXPECTED TO BE ACCOMPANIED WITH A FORMIDABLE SQUALL LINE...WITH ATMOSPHERIC CONDITIONS SUCH THAT DAMAGING WINDS WILL BE A THREAT AS WELL AS A FEW TORNADOES. THE STORM PREDICTION CENTER IS MAINTAINING A LARGE SLIGHT RISK AREA FOR MONDAY THAT ENCOMPASSES THE LOWER AND MID MISSISSIPPI VALLEYS...AS WELL AS THE OHIO AND TENNESSEE VALLEYS. HAVE INCLUDED SEVERE VERBIAGE WITHIN THE FORECAST. ALL THIS IS ASSOCIATED A DEEP CYCLONE PROGGED TO ADVANCE THROUGH THE PLAINS AND INTO THE MID-MISSISSIPPI VALLEY LATE MONDAY. FEATURE WILL SEND AN ATTENDANT COLD FRONT ACROSS THE AREA. SOME DIFFERENCES BEING DEPICTED BY MODELS IN EXACT TIMING...BUT THE ECMWF AND GFS APPEAR CLOSE. WITH THAT IN MIND...EXPECTING THE FRONT TO REACH THE LAKES AREA OF OF INTERIOR SOUTHEAST TEXAS BY EARLY AFTERNOON...ALONG A LINE FROM ALEXANDRIA TO LAKE CHARLES TOWARD MID-AFTERNOON...REACHING LAFAYETTE BY LATE AFTERNOON THEN EXITING ACADIANA DURING THE EARLY EVENING HOURS. A LOT APPEARS TO BE COMING TOGETHER FOR A SEVERE THREAT. SQUALL LINE WILL BE COMING THROUGH DURING MAX HEATING. MODELS SHOWING SIGNIFICANT LOW LEVEL CONVERGENCE...COINCIDENT WITH AXIS OF UPPER DIVERGENCE ALOFT. LLJ OF 40 TO 50 KNOTS WILL ALSO BE IN PLACE AND STRONG DEEP LAYER LIFT IS PROGGED. DRY WEATHER PATTERN THEN RETURNS FOR TUESDAY AND THROUGH THE REMAINDER OF THE FORECAST. TEMPS AND DEWPOINTS WILL BOTTOM OUT DURING MID-WEEK...THEN BEGIN A GRADUAL UPTICK LATER IN THE WEEK AS THE COOL AND DRY SURFACE HIGH ADVANCES EAST OF THE REGION AND A WEAK SOUTHERLY FLOW RETURNS. MARINE...A MODERATE SOUTHERLY FLOW AND A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO EARLY MONDAY. THIS WILL BE IN ADVANCE OF A VIGOROUS FRONTAL PASSAGE THAT WILL SWEEP ACROSS THE NORTHWEST GULF MONDAY AFTERNOON AND EARLY EVENING. THIS FEATURE IS EXPECTED TO BE ACCOMPANIED BY A STRONG SQUALL LINE...WITH THE POTENTIAL FOR PRODUCING SEVERE STRAIGHT LINE WINDS. A STRONG OFFSHORE FLOW WILL FOLLOW THE FRONTAL PASSAGE...WITH SHOWERS AND THUNDERSTORMS RAPIDLY DIMINISHING. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY NIGHT INTO TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 84 74 83 57 / 30 20 80 50 KBPT 83 75 82 57 / 30 20 80 40 KAEX 83 70 82 54 / 30 20 80 50 KLFT 85 74 85 58 / 30 20 80 70 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && PUBLIC/MARINE...04
Hazardous weather outlook, Oct 12, 4:50 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 450 AM CDT SUN OCT 12 2014 GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215- 216-259>262-131000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES- BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS- ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON- ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER- SOUTHERN NEWTON- 450 AM CDT SUN OCT 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS SQUALL LINE WITH DAMAGING WINDS POSSIBLE AS WELL AS ISOLATED TORNADOES. THE STORM PREDICTION CENTER HAS PLACED THE AREA WITHIN A SLIGHT RISK FOR SEVERE WEATHER. SHOWERS AND THUNDERSTORMS WILL RAPIDLY DIMINISH WITH PASSAGE OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY. GMZ450-452-455-470-472-475-131000- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 450 AM CDT SUN OCT 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A MODERATE SOUTHERLY FLOW WILL REMAIN PLACE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL SWEEP ACROSS THE NORTHWEST GULF MONDAY AFTERNOON AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS SQUALL LINE. STRONG STRAIGHT LINE WINDS WILL BE POSSIBLE AS WELL AS ISOLATED TORNADOES. THE STORM PREDICTION CENTER HAS PLACED THE AREA WITHIN A SLIGHT RISK FOR SEVERE WEATHER. SHOWERS AND THUNDERSTORMS WILL RAPIDLY DIMINISH WITH PASSAGE OF THE FRONT...WHILE STRONG NORTHERLIES DEVELOP AND SEAS BUILD. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY.
In the hours before
Special weather statement, Oct 12, 3:20 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SUN OCT 12 2014
TXZ259-260-122100-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
320 PM CDT SUN OCT 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
400 PM CDT...
AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST
AT 30 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JAMESTOWN...HARRISBURG...FARRSVILLE...WIERGATE...BURKEVILLE AND
MAYFLOWER.
THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3115 9388 3116 9362 3108 9357 3092 9368
3078 9391 3087 9402
06The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:20 PM CDT | Special Weather Statement | LCH | Newton | 40 min |
| Oct 12, 4:33 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.